Arizona, 2005

Damaging Wind in Arizona, August 15, 2005

August 15, 2005 · NWS TWC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 15, 9:50 PM MST, 30 minutes earlier.

Area forecast discussion, Aug 15, 9:50 PM MST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
950 PM MST MON AUG 15 2005

.SYNOPSIS...A DRYING TREND WILL OCCUR ACROSS SOUTHEAST ARIZONA
THROUGH AT LEAST THE MIDDLE OF THE WEEK AS SOUTHWEST FLOW ALOFT
PREVAILS. ENOUGH MOISTURE WILL REMAIN FOR JUST A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE REST OF THE WEEK.
THE DRYING TREND WILL ALSO MEAN DAYTIME HIGH TEMPERATURES THIS WEEK
RETURNING CLOSER TO NORMAL VALUES FOR THE MIDDLE OF AUGUST.

&&

.DISCUSSION...HAVE UPDATED ZONES 29/32/33 TO REFLECT PARTLY CLOUDY
WITH ISOLATED SHOWERS AND THUNDERSTORMS PER SATELLITE AND RADAR
TRENDS DURING THE PAST 15-30 MINUTES. BELIEVE CONVECTIVE ACTIVITY
WILL DECREASE AROUND OR AFTER MIDNIGHT.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON

BF
Hazardous weather outlook, Aug 15, 11:12 AM MST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1112 PM MST MON AUG 15 2005

AZZ019-029>035-161400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ
COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1112 PM MST MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...ALTHOUGH DRIER AIR HAS STARTED TO MOVE ACROSS THE AREA
FROM THE SOUTHWEST...THERE WILL BE ENOUGH LINGERING MOISTURE AROUND
TODAY AND THIS EVENING TO SUPPORT ANOTHER ROUND OF THUNDERSTORMS...
ESPECIALLY FOR AREAS NORTH AND EAST OF TUCSON AND IN THE MOUNTAINS.
THE DRIER AIR WILL CONTINUE TO SPREAD ACROSS THE AREA THROUGH
MIDWEEK AS A LOW PRESSURE MOVES FROM SOUTHERN CALIFORNIA INTO THE
GREAT BASIN REGION.

DISCUSSION...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL
MOVE NORTHEAST INTO NEVADA BY TUESDAY. THIS FEATURE WILL PROVIDE
SOME UPPER LEVEL SUPPORT FOR THUNDERSTORMS TODAY. THE AIRMASS WAS A
LITTLE BIT DRIER AND WARMER ALOFT IN THE WAKE OF THE DISTURBANCE
THAT MOVED THROUGH SOUTHEAST ARIZONA SUNDAY MORNING. THIS DRIER AIR
AND POCKET OF WARM AIR AT FIFTEEN THOUSAND FEET WILL MAKE IT
DIFFICULT FOR THUNDERSTORMS TO DEVELOP IN THE DESERT VALLEYS TODAY.
HOWEVER...THE STEERING FLOW WAS MUCH STRONGER COMPARED TO THE PAST
FEW DAYS DUE TO THE VICINITY OF THE UPPER LOW OVER CALIFORNIA. THIS
STRONGER FLOW WILL BE FAVORABLE ENOUGH TO STEER THUNDERSTORMS OFF
THE MOUNTAINS AND INTO THE LOWER VALLEYS LATER THIS AFTERNOON AND
EVENING. THE MAIN THREAT FROM THUNDERSTORMS TODAY WILL BE HEAVY
DOWNPOURS AND STRONG OUTFLOW WINDS. DUE TO THE POCKETS OF 1 TO 3
INCHES OF RAIN FROM STORMS YESTERDAY...ADDITIONAL RAINFALL MAY CAUSE
RUNOFF PROBLEMS AGAIN TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A GRADUAL DECREASE IN THUNDERSTORMS THIS COMING WEEK
AS A DRIER WESTERLY ALOFT PERSISTS OVER THE REGION. THIS DRIER
AIRMASS WILL ALSO LEAD TO WARMER AFTERNOON HIGH TEMPERATURES BY THE
MIDDLE OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PLEASE NOTE...THIS PRODUCT IS NOT UPDATED AND SERVES AS JUST AN
OUTLOOK FOR THE THUNDERSTORM THREATS IN SOUTHEAST ARIZONA. PLEASE
REFER TO OTHER NWS PRODUCTS FOR DETAILED INFORMATION REAL-TIME
THUNDERSTORM HAZARDS.

The radar

The Tucson radar (KEMX), 47 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 15, 10:20 PM MST to 10:30 PM MST
Where
Pima County, Tucson
Measured
58 kt (67 mph) estimated gust
Property damage
$120,000
Reported by
LAW ENFORCEMENT
Coordinates
32.233, -110.933

Strong thunderstorm wind gusts (possibly a microburst) knocked down 15 power poles along Grant Road, one woman was caught in her vehicle with energized wires on top of it.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469258.